Alert archive / West Virginia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 39, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 9, 2009, 3:59 PM EDT for Marion County, Wetzel County, West Virginia. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2009, 3:59 PM EDT (19:59 UTC)
- Expired
- Jun 9, 2009, 4:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Marion County, WV, Wetzel County, WV
The radar
The Pittsburgh radar (KPBZ), 121 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 4:00 PM EDT | HAIL 1 | Smithfield, WV |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1491 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 715 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KPBZ 091959
SVRPBZ
WVC049-103-092030-
/O.NEW.KPBZ.SV.W.0039.090609T1959Z-090609T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
359 PM EDT TUE JUN 9 2009
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL MARION COUNTY IN NORTHERN WEST VIRGINIA...
SOUTH CENTRAL WETZEL COUNTY IN NORTHERN WEST VIRGINIA...
* UNTIL 430 PM EDT
* AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
FOLSOM...MOVING EAST AT 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SMITHFIELD... JACKSONBURG... FOLSOM...
CURTISVILLE... WORTHINGTON... GRANGEVILLE...
FESTUS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA.
&&
LAT...LON 3947 8048 3945 8051 3944 8051 3943 8052
3943 8056 3947 8069 3957 8065 3950 8024
3942 8027
TIME...MOT...LOC 1959Z 285DEG 10KT 3946 8057
$$1 follow-up statement
000
WWUS51 KPBZ 092017
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
417 PM EDT TUE JUN 9 2009
WVC049-092025-
/O.CAN.KPBZ.SV.W.0039.000000T0000Z-090609T2030Z/
MARION WV-
417 PM EDT TUE JUN 9 2009
...THE SEVERE THUNDERSTORM WARNING FOR MARION COUNTY IS CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA.
LAT...LON 3947 8068 3957 8065 3954 8049 3948 8048
3949 8049 3948 8050 3947 8049 3945 8051
3944 8051 3943 8053 3943 8056
TIME...MOT...LOC 2015Z 288DEG 7KT 3945 8056
$$
WVC103-092030-
/O.CON.KPBZ.SV.W.0039.000000T0000Z-090609T2030Z/
WETZEL WV-
417 PM EDT TUE JUN 9 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR WETZEL COUNTY...
AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM IS ALSO
CAPABLE OF BRIEF HEAVY RAINFALL WITH LOCAL AMOUNTS OF ONE INCH IN AN
HOUR. THIS COULD LEAD TO PONDING OF WATER IN LOW LYING AREAS. THIS
STORM WAS LOCATED NEAR HARTZEL...MOVING EAST AT 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SMITHFIELD... JACKSONBURG... FOLSOM...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA.
LAT...LON 3947 8068 3957 8065 3954 8049 3948 8048
3949 8049 3948 8050 3947 8049 3945 8051
3944 8051 3943 8053 3943 8056
TIME...MOT...LOC 2015Z 288DEG 7KT 3945 8056
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:38 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jun 9, 2:38 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 238 PM EDT TUE JUN 9 2009 .SYNOPSIS... A LOW PRESSURE SYSTEM MOVING THROUGH THE UPPER OHIO VALLEY CAN CAUSE THUNDERSTORMS THROUGH EARLY EVENING. A SECOND LOW PRESSURE SYSTEM COMING FROM OKLAHOMA CAN BRING ADDITIONAL THUNDERSTORMS LATE WEDNESDAY INTO THURSDAY. GREAT LAKES HIGH PRESSURE WILL PROVIDE DRYING FRIDAY AND COMFORTABLE CONDITIONS FOR THE COMING WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... BLEND OF RECENT RADAR AND SURFACE DATA SHOW A LINE OF POTENTIALLY SEVERE THUNDERSTORMS ACCOMPANIED BY RAINFALL AMOUNTS POSSIBLY HEAVY ENOUGH TO CAUSE FLASH FLOODING MOVING THROUGH NORTHERN WEST VIRGINIA AND EXTREME WESTERN MARYLAND. A SEVERE THUNDERSTORM WATCH AND FLASH FLOOD WATCH HAVE BEEN ISSUED FOR THESE COUNTIES. THUNDERSTORMS SHOULD DISSIPATE BY MIDNIGHT. PATCHY FOG CAN FORM LATE TONIGHT. FORECASTED TEMPERATURES WERE CLOSE TO BLEND OF RECENT GFS MOS AND NAM MOS VALUES. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... BLEND OF RECENT SREF MODEL RUNS SHOW NEXT BOUT OF THUNDERSTORMS FOR THE UPPER OHIO VALLEY TO LIKELY COME WITH NEXT LOW PRESSURE SYSTEM ARRIVING FROM OKLAHOMA LATE WEDNESDAY AFTERNOON INTO THURSDAY. HUMID SURFACE LAYER WILL MAINTAIN SUFFICIENT INSTABILITY FOR THUNDERSTORMS AND SHEAR MAY BE INCREASED ENOUGH TO WARRANT A SLIGHT RISK OF SEVERE THUNDERSTORMS THEN. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... MEDIUM RANGE MODELS STILL NOT SHOWING GOOD RUN TO RUN CONTINUITY...BUT ARE IN A BIT BETTER AGREEMENT WITH WEST TO NORTHWEST FLOW ALOFT THROUGH MUCH OF THE LONG TERM...WITH MOST SIGNIFICANT FORCING HELD WELL TO THE SOUTH. WITH THIS IN MIND...WILL KEEP MAINLY DRY CONDITIONS FOR THE WEEKEND THROUGH EARLY NEXT WEEK. NEAR NORMAL TEMPERATURES WILL PREVAIL. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... SCATTERED SHWRS/TSTMS WILL CONTINUE TO DEVELOP THIS AFTN TO THE SOUTH OF A COLD FRONT. MGW WILL HAVE THE HIGHEST LIKELIHOOD FOR A STRONG TS TM...WITH LITTLE/NO TSTMS NORTH OF PIT. LOW END VFR CEILINGS WILL PREVAIL THIS AFTN...WITH MVFR CONDITIONS IN THE HEAVIER SHWRS/STRONGER TSTMS. AFTER A BRIEF PERIOD OF MAINLY CIRRUS LATE THIS EVENING...AREAS OF FOG/LOWER CIGS MAY DEVELOP OVERNIGHT. WILL USE MVFR IN PATCHY FOG FOR NOW...BUT CEILINGS MAY HAVE TO BE LOWERED TO LOCAL IFR...ESPECIALLY SOUTH WHERE RESIDUAL MOISTURE FROM THIS AFTNS SHWRS OCCUR. LOW PRESSURE WILL MOVE ALONG THE SLOW MOVING FRONTAL BOUNDARY PERIODICALLY WEDNESDAY/THURSDAY...PRODUCING SHWRS/TSTMS AND LOCAL RESTRICTIONS. HIGH PRESSURE IS FORECAST TO BUILD ACROSS THE REGION BY THE BEGINNING OF THE WEEKEND WITH A RETURN OF VFR CONDITIONS AREA WIDE. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR MDZ001. OH...NONE. PA...NONE. WV...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR WVZ023-041. &&
Hazardous weather outlook, Jun 9, 2:39 PM EDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 239 PM EDT TUE JUN 9 2009 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021-022-101845- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG- INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO- MARSHALL-WETZEL-MARION-MONONGALIA- 239 PM EDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH THIS EVENING. MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-WVZ023-041-101845- GARRETT-PRESTON-TUCKER- 239 PM EDT TUE JUN 9 2009 ...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 356 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 9, 3:03 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
303 PM EDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL OAKLAND 39.41N 79.41W
06/09/2009 E1.00 INCH GARRETT MD TRAINED SPOTTER
&&
RKANESpecial weather statement, Jun 9, 3:30 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 330 PM EDT TUE JUN 9 2009 WVZ012-021-092000- MARION WV-WETZEL WV- 330 PM EDT TUE JUN 9 2009 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... MARION AND WETZEL... AT 329 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 2 MILES WEST OF SMITHFIELD...MOVING EAST AT 15 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...IN ADDITION TO WIND GUSTS TO 40 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... PINE GROVE... JACKSONBURG... SMITHFIELD... FOLSOM... CURTISVILLE... WORTHINGTON... MONONGAH... MANNINGTON... GRANGEVILLE... FESTUS... FARMINGTON... FAIRMONT... KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jun 9, 3:39 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 339 PM EDT TUE JUN 9 2009 MDZ001-PAZ032-WVZ023-092030- FAYETTE PA-GARRETT MD-PRESTON WV- 339 PM EDT TUE JUN 9 2009 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... GARRETT...FAYETTE AND PRESTON... AT 338 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 2 MILES SOUTHWEST OF CHALKHILL...MOVING EAST AT 15 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... HOPWOOD... CHALKHILL... ELLIOTTSVILLE... FARMINGTON... OHIOPYLE... MARKLEYSBURG... MINERAL SPRING... FRIENDSVILLE... KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Jun 9, 3:48 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
348 PM EDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL LIGONIER 40.24N 79.24W
06/09/2009 E0.75 INCH WESTMORELAND PA PUBLIC
&&
RKANELocal storm report, Jun 9, 3:50 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
350 PM EDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL LIGONIER 40.24N 79.24W
06/09/2009 E1.75 INCH WESTMORELAND PA PUBLIC
&&
RKANELocal storm report, Jun 9, 3:58 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
358 PM EDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 3 SE SMITHFIELD 39.47N 80.52W
06/09/2009 E0.88 INCH WETZEL WV FIRE DEPT/RESCUE
&&
RKANEThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 1:14 PM EDT | Severe Thunderstorm Warning | PBZ | Preston | 61 min |
| Jun 9, 2:03 PM EDT | Severe Thunderstorm Warning | PBZ | Preston | 57 min |
| Jun 9, 2:29 PM EDT | Flash Flood Watch | PBZ | 3 hr | |
| Jun 9, 3:05 PM EDT | Severe Thunderstorm Warning | PBZ | Preston | 28 min |
| Jun 9, 3:35 PM EDT | Severe Thunderstorm Warning | PBZ | Marion, Wetzel | 25 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.